Wyoming, 2013

Hail in Wyoming, May 26, 2013

May 26, 2013 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm developed over east central Campbell County and moved northeastward into western Crook County. The storm produced quarter sized hail west of Keyhole Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over east central Campbell County and moved northeastward into western Crook County. The storm produced quarter sized hail west of Keyhole Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 9:04 PM MST, 56 minutes earlier.

Area forecast discussion, May 26, 9:04 PM MST, 56 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1004 PM MDT SUN MAY 26 2013

.UPDATE...
ISSUED AT 959 PM MDT SUN MAY 26 2013

OVERALL TREND OF STORMS HAS BEEN DOWNWARD ACROSS NERN WY OVER THE
PAST HOUR...SO HAVE ALLOWED THE WATCH TO EXPIRE AS SCHEDULED AT
04Z. STILL AN ISOLD SVR THREAT POSSIBLE THE NEXT HOUR OR TWO.

UPDATE ISSUED AT 908 PM MDT SUN MAY 26 2013

SEVERE CONVECTION ONGOING ACROSS PARTS OF NERN WY...WITH ANOTHER
CLUSTER OVER CNTRL NEB. MUCH OF WRN SD CONVECTION FREE DUE TO
LACK OF DAYTIME HEATING UNDER THE LOW STRATUS. HOWEVER...STILL
SOME ELEVATED CONVECTION POSSIBLE OVER WRN SD OVERNIGHT AS
LLJ/THETA-E ADVECTION KICKS IN. CURRENT WATCH OVER NERN WY EXPIRES
AT 04Z...AND WILL MONITOR CLOSELY FOR POSSIBLE EXTENSION IN TIME
IF CONVECTION DOES NOT WEAKEN SOON.

SOME DENSE FOG HAS FORMED IN THE BLKHLS AND THAT WAS ALREADY ADDED
TO FORECAST. STILL EXPECTING AREAS OF FOG TO DEVELOP ACROSS MUCH
OF THE NERN WY AND WRN SD PLAINS OVERNIGHT.

&&

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 139 PM MDT SUN MAY 26 2013

WATER VAPOR SHOWS STRONG UPPER LOW CENTERED OVER OR WITH BROAD SW
FLOW ALOFT CONTINUING THROUGH THE NRN PLAINS. EMBEDDED SHORT WAVE
MOVING THROUGH THE CNTRL ROCKIES (COMBINED WITH DIURNAL HEATING) IS
AIDING IN CONVECTIVE INITIATION OVER THE BLKHLS EARLY THIS AFTN.
STABLE CONDITIONS STILL PREVAIL OVER MUCH OF THE
PLAINS...ESPECIALLY THE SD PLAINS WHERE LOW CLOUDS REMAIN
PERSISTENT...ALTHOUGH ELEVATED CONVECTION IS TRYING TO GET GOING
OVER SWRN/SCNTRL SD.

FOR TONIGHT...EXPECT AN UPTICK IN CONVECTION AS THE AFTN/EVE
PROGRESSES WITH MOST INTENSE UPDRAFTS WHERE LOW CLOUDS ARE VOID.
SVR THREAT STILL INTACT WITH PLENTY OF MOISTURE/CAPE/SHEAR.
CONVECTION SHOULD DIMINISH/PUSH EAST OF THE CWFA AFT MIDNIGHT AS
UPPER WAVE MOVES THROUGH. WITH CONTINUED E/SE BL FLOW...EXPECT LOW
STRATUS AND AREAS OF FOG TO REDEVELOP ACROSS MUCH OF THE AREA.

ON MONDAY...UPPER LOW CURRENTLY OVER OR PUSHES EWD THROUGH THE NRN
ROCKIES AND PROVIDES PLENTY OF LIFT ACROSS THE REGION. SFC LOW
OVER CO WITH INVERTED TROF THROUGH WRN SD WILL BE A FOCUS FOR
DEVELOPMENT IN THE AFTN...WITH PLENTY MOISTURE/CAPE/SHEAR FOR
ANOTHER SVR THREAT. LOW STRATUS/FOG IN THE MORNING AND ITS AFFECT
ON SURFACE HEATING COULD PLAY A ROLE IN WHERE AND HOW INTENSE THE
CONVECTION BECOMES.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 139 PM MDT SUN MAY 26 2013

PERSISTENT TROF ACROSS THE PACIFIC NW WILL KEEP SWRLY
FLOW OVER THE NRN PLAINS THRU MID-WEEK BRINGING CONTINUED CHANCES
FOR THUNDERSTORMS. SEVERE THREAT WILL CONTINUE OVER MANY PARTS OF
THE AREA WITH AMPLE INSTABILITY/SHEAR EXPECTED. LONGER RANGE
GUIDANCE CONTINUES TO SHOW UPPER TROF WORKING THROUGH THE NORTHERN
PLAINS FOR THE SECOND HALF OF THE WEEK BRINGING CONTINUED PRECIP
CHANCES ALONG WITH COOLER TEMPS.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z MONDAY AFTERNOON
ISSUED AT 912 PM MDT SUN MAY 26 2013

SCT TSRA WILL CONTINUE ACROSS NERN WY THE REST OF THE
EVE...POSSIBLY SPREADING INTO WRN SD LATER THIS EVE/OVERNIGHT.
AREAS OF IFR CIGS/VIS WILL CONTINUE TO REDEVELOP THIS EVENING
ACROSS MUCH OF THE AREA AND REMAIN INTO MONDAY MORNING BEFORE
IMPROVING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...JOHNSON
SHORT TERM...JOHNSON
LONG TERM...77
AVIATION...JOHNSON
Hazardous weather outlook, May 26, 4:16 AM MST, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
516 AM MDT SUN MAY 26 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
516 AM MDT (616 AM CDT) SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
THE SEVERE THUNDERSTORMS WILL LIKELY START ACROSS FAR NORTHEAST
WYOMING AND NORTHWEST SOUTH DAKOTA BY MID-AFTERNOON AND THEN SPREAD
ACROSS THE ENTIRE AREA. VERY LARGE HAIL WILL BE THE MAIN THREAT...
ALTHOUGH DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE. IN
ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED NEXT WEEK. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND WESTERN SOUTH
DAKOTA MONDAY AND TUESDAY...AND THEN OVER PORTIONS OF WESTERN
SOUTH DAKOTA WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 26, 6:18 PM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 E WESTON              44.63N 105.31W
05/26/2013  M1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

KCLARK
Special weather statement, May 26, 6:43 PM MST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
743 PM MDT SUN MAY 26 2013

SDZ024-028-029-WYZ057-270345-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
WYOMING BLACK HILLS-
INCLUDING THE CITIES OF...LEAD...DEADWOOD...HILL CITY...
MT RUSHMORE...CUSTER...SUNDANCE...FOUR CORNERS
743 PM MDT SUN MAY 26 2013

...AREAS OF DENSE FOG POSSIBLE...

AREAS OF DENSE FOG WILL BE POSSIBLE THE REMAINDER OF THE EVENING
AND OVERNIGHT IN THE BLACK HILLS. MOTORISTS ARE ADVISED TO USE
CAUTION...AS VISIBILITY MAY CHANGE QUICKLY. VISIBILITY AS LOW AS AN
EIGHTH OF A MILE IS POSSIBLE AT TIMES.

JC
Local storm report, May 26, 7:06 PM MST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
806 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             4 NW ECHETA             44.49N 105.91W
05/26/2013  M1.00 INCH       CAMPBELL           WY   PUBLIC

&&

KCLARK
Local storm report, May 26, 7:51 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
851 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             12 NE ECHETA            44.57N 105.68W
05/26/2013  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

KCLARK
Local storm report, May 26, 8:10 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
910 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      10 WNW DOWNTOWN GILLETT 44.33N 105.70W
05/26/2013                   CAMPBELL           WY   EMERGENCY MNGR

            ONE FOOT RUTS CUT IN GRAVEL ROADS BY HEAVY RAIN.
            PONDING OF WATER ALONG RAILROAD TRACKS. GROUND COVERED
            BY PEA SIZED HAIL..

&&

DBARBER
Special weather statement, May 26, 8:31 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
931 PM MDT SUN MAY 26 2013

WYZ054-056-270415-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
931 PM MDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES UNTIL 1015 PM MDT...

AT 928 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WESTON...OR 30 MILES NORTH OF DOWNTOWN
GILLETTE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKYPOINT...
  LIGHTNING FLAT...
  NEW HAVEN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4477 10557 4501 10505 4477 10471 4453 10539
TIME...MOT...LOC 0331Z 235DEG 23KT 4471 10530

SCHILD

The radar

The Rapid City radar (KUDX), 171 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
May 26, 10:00 PM MST
Where
Crook County, 6.22 mi N of Moorcroft
Measured
1 in hail
Reported by
Public
Coordinates
44.350, -104.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445791.